Neuroleptic malignant syndrome probably caused by methylphenidate (MPH) is reported in a 1-year-old female infant treated at the Institute of Neurological Sciences, Tottori University Faculty of Medicine, Yonago, Japan. Born with hypoxic-ischemic-encephalopathy (HIE) and multicystic encephalomalacia, she was treated with MPH (3 mg/day) at 1 year, 6 months of age, because her circadian rhythm was reversed and irregular. One day after starting MPH, she developed otitis media that resolved with amoxicillin in 5 days. An abrupt onset of fever (39.7*C) after 6 days was associated with muscular rigidity. A CK level of 17,205 IU/L on admission gradually fell to 579 by the 8th day. The HIE, infection, and vegetative state were possible predisposing factors. The pathogenesis and dopaminergic blockade mechanism of the syndrome is discussed. [1]

COMMENT. The three major manifestations of neuroleptic malignant syndrome (NMS) are fever, rigidity, and elevated CK level. Additional characteristic symptoms include tachycardia, tachypnea, altered consciousness, and leukocytosis. Severe brain damage due to HIE and otitis media might be predisposing factors. This is the first reported case of MPH-induced NMS.